T Nation

Experiences On Norvasc?

So my doctor wants to put me on Norvasc. My blood pressure has been on the high side for a while now (years).

Any experiences being on a calcium-channel blocker? Effects on training? Metabolism? Sexual? Mental?

My own background: age 36, 235 lbs, ~15% BF. Current training age 2 years, discounting everything prior to the eight years I didn’t set foot in a gym. Eating mostly clean, though cleaner the last couple months. Weight got to about 270 at ~25+% BF before I started training again two years ago. However, my blood pressure still consistently runs 150-160 over 90-100.

You are young for that. You can treat the symptoms. But it would be better to find the root cause. Hormone tests, CBC, PSA, CRP, homocysteine, thyroid, fasting blood sugars and perhaps fasting insulin.

Doctors treat diseases. Not all of them will help you deal with the root cause.

[quote]lctrc wrote:
So my doctor wants to put me on Norvasc. My blood pressure has been on the high side for a while now (years).

Any experiences being on a calcium-channel blocker? Effects on training? Metabolism? Sexual? Mental?

My own background: age 36, 235 lbs, ~15% BF. Current training age 2 years, discounting everything prior to the eight years I didn’t set foot in a gym. Eating mostly clean, though cleaner the last couple months. Weight got to about 270 at ~25+% BF before I started training again two years ago. However, my blood pressure still consistently runs 150-160 over 90-100.[/quote]

You seem sort of young for this. If I may ask, are you taking any supplements? How do you sleep? What is you water intake? How much sodium are you getting in your diet? This is hard to determine since there is so much hidden salt in canned and processed foods. You didn’t mention cardio. If your cardio is in the tank, your BP will go up also.

Here are the side effects of Norvasc from their web page:

? an allergic reaction (difficulty
breathing; closing of the throat;
swelling of the lips, tongue, or
face; or hives);
? unusually fast or slow
heartbeat;
? chest pain;
? severe dizziness or fainting;
? psychosis;
? jaundice (yellowing of the skin
or eyes); or
? swelling of the legs or ankles.
? Other, less serious side effects may be more likely to occur.
? fatigue or tiredness;
? headache;
? insomnia;
? vivid or abnormal dreams;
? flushing;
? abdominal pain;
? nausea, diarrhea, or
constipation; or
? increased or difficult
urination.
? Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

On the RXCanada web page it mention sexual side effects such as you got it, a flat tire and in some tiny amount of men the Novasc was indicated as causing Peyronie?s disease (hardening of the erectile tissue in the penis which can cause it to lean to one side or block the blood flow all together)

I have mixed feelings about our medical system. They seem to have a pill for everything. And the problem is that is the answer they look at. My suggestion, and I am not a medical professional; just someone with a healthy dose of skepticism. It wouldn’t hurt in the short term to look for other options before jumping on the pharma band wagon.

How is your body fat %. One pound of fat adds something like 3.5 miles of blood vessels. That is a bunch more tubes your heart has to push through, raising your BP. I read someplace that 1 extra pound of fat will relate to 1 to 3 MM on the blood pressure scale.

When I started posting here, I was a wreck. I will not go into it but leave it to say that my BP was 170/95 while on three different drugs. WIthout them, I was on the fast track to strokes-ville. This was not from being a slob but accidents and illnesses happen. And a good deal of my weight gain could be traced right back to the drugs I was taking. Since then, I have lost 50 pounds. And yes, I work my tail off in the gym,. My BP has dropped steadily enough to stop taking two of the three BP drugs. Even with all my good numbers it was like pulling teeth to get my doc to agree. He gave in when my BP on the three meds was 90/60 and I would pass out if standing up too fast. He could not wrap his brain around the fact that diet and working out could give such dramatic results. Most doctors are not trained in nutrition or sports science. They have been co-opted by the pharma companies and occidental training in med school.

Since your BP is not really that bad, it is sucky don’t get me wrong. That diastolic (bottom) number of 100 is bad. And if you don’t do something about it, you may end up in a world of shit later in life. You may also try some of the herbal or alternative methods of lower your BP. Now this is a recommendation, take it for what this is worth, 5 grams of L-Arginine with L-Ornithine (amino acids) may help lower your BP as will ZMA (magnesium is a natural muscle relaxer and some literature indicates it helps in relaxing the walls of the blood vessels). Hey both are cheap, the worst that can happen is nothing. Well, if you take too much they can give your the trots. But for about $18 per month for both you may find these helpful.

Buy a BP monitor and check yourself for awhile while taking these supplements so you can see if they are working.

Good luck.